For every 1,000 patients who underwent heart transplantation, about 45 had an episode of venous thromboembolism within a year after surgery, according to a retrospective study reported in the February issue of the Journal of Heart and Lung Transplantation.
Furthermore, patients who had a single VTE episode after transplant had a “high” risk of recurrent VTE, said Dr. Rolando Alvarez, a cardiologist at Complejo Hospitalario Universitario A Coruna in A Coruna, Spain, and his associates.
“Our opinion is that long-term oral anticoagulation should be maintained in these patients, especially if other risk factors are present and provided that the bleeding risk is not excessive,” said the researchers.
Venous thromboembolism is a common complication of lung, kidney, and liver transplantation, but less is known about VTE after heart transplant. The researchers found that “classic” risk factors for VTE, such as being older, obese, or having renal dysfunction, also increased the risk of VTE after heart transplant (J. Heart Lung Transplant. 2015;34:167-74).
The study included data from 635 consecutive patients who underwent heart transplantation at a single hospital between 1991 and 2013. During a median of 8.4 years of follow-up, the cumulative incidence of VTE was 8.5%, for an annual incidence rate of 12.7 episodes per year for every 1,000 patients, the researchers reported. The risk of VTE was far higher during the first year after transplant (45.1 episodes per 1,000 patients), but even after excluding these episodes, VTE was six times more common among heart transplant recipients than among the general population. Furthermore, VTE recurred an estimated 30.5 times/1,000 patient-years, and 50.8 times/1,000 patients-years among patients who had stopped anticoagulants.
The cumulative incidence rate of DVT and PE were 8.4 and 8.7 episodes per 1,000 patient-years.
In the multivariate analysis, significant risk factors for VTE at less than 1 year after transplantation included age, obesity, chronic kidney disease, and emergency transplantation, the investigators said. More than a year after transplantation, only use of the mammalian target of rapamycin (mTOR) inhibitors sirolimus and everolimus significantly increased VTE risk.
“The evidence that supports a potential association between mTOR inhibitors and an increased risk of VTE events is still weak, and might be confounded by a high prevalence of comorbid conditions such as chronic renal failure, dyslipidemia, or malignancy in patients taking these kinds of drugs,” the investigators cautioned.
The authors suggested that in view of the high recurrence rate, long-term anticoagulation should be considered in heart transplant patients after their first VTE episode.
The Fundacion BBVA-Carolina funded the study. Four coauthors reported receiving travel support from Novartis Pharma and Astellas Pharma. The other authors reported no relevant conflicts of interest.